Maine, 2013Damaging Winds in Maine, August 2, 2013
August 2, 2013 · NWS GYX · 4 events in 3 counties and zones
A cold front sweeping through the region on the afternoon of August 2nd was the focus for convection. A few of these storms reached severe limits producing mainly wind damage although some small hail was also reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front sweeping through the region on the afternoon of August 2nd was the focus for convection. A few of these storms reached severe limits producing mainly wind damage although some small hail was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 2, 9:46 AM EST, 4 hours 29 minutes earlier.
Area forecast discussion, Aug 2, 9:46 AM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1046 AM EDT FRI AUG 2 2013
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO EASTERN MAINE THIS AFTERNOON. BEHIND
THE FRONT A SECONDARY TROUGH OF LOW PRESSURE WILL MOVE THROUGH
LATE TODAY GIVING US A CHANCE OF AN AFTERNOON SHOWER IN THE
MOUNTAINS. HIGH PRESSURE WILL GRADUALLY BUILD ACROSS THE REGION
OVER THE WEEKEND WITH COOLER TEMPERATURES TO ARRIVE LATER THIS
WEEKEND AND INTO EARLY NEXT WEEK. ANOTHER TROF OF LOW PRESSURE
WILL ARRIVE MIDWEEK SPREADING MORE UNSETTLED WEATHER ACROSS THE
REGION.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 AM UPDATE...UPDATE TO THE FORECAST AS PRIMARY RAIN SHIELD IS
MOVING INTO EASTERN MAINE AT THIS HOUR. SOME THUNDERSTORMS MOVING
ACROSS SOUTHERN QUEBEC AT THIS HOUR MAY WORK THEIR WAY INTO THE
WESTERN MAINE MOUNTAINS THIS AFTERNOON...OTHERWISE GRADUAL
AFTERNOON CLEARING FROM WEST TO EAST. REMAINDER OF FORECAST
UNCHANGED.
SOMEWHAT DIFFUSE WARM OCCLUSION WORKING THROUGH THE CWA EARLY THIS
MORNING...SETTING OFF A BAND OF STEADY...AND SOMETIMES BRIEFLY MOD-
HVY RAINFALL...AS DECENT POS TILTED 500MB TROUGH SWINGS THROUGH
BEHIND IT. THIS RAIN BAND WILL SHIFT SLOWLY EAST DURING THE EARLY
TO MID MORNING...WITH RAIN ENDING ACROSS NH AND FAR WRN ME 10-14Z
AND EVENTUALLY EXITING THE CWA TO THE EAST AROUND NOON. THE COLD
FRONT WILL FOLLOW QUICKLY BEHIND SWEEPING THROUGH DURING THE EARLY
TO MID AFTERNOON...WITH A FEW SHRA...OR EVEN A TSRA POSSIBLE. TD SON
THE COASTAL PLAIN SHOULD RISE INTO THE MID-UPPR 60S BRIEFLY AHEAD
OF THE COLD FRONT. LOOK FOR WINDS TO SHIFT TO W-NW BEHIND THE
FRONT...AND SOME CLEARING...ESPECIALLY IN NH AND SW ME MID-LATE
AFTERNOON AS DOWNSLOPE KICKS IN. MAXES COULD JUMP INTO LOW 80S IN
SRN NH AND INTERIOR SW ME IN THE DOWNSLOPE JUST BEHIND THE FRONT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
SKIES SHOULD CLEAR EARLY THIS EVE ACROSS THE ENTIRE CWA WITH ANY
SHRA ENDING. A SECOND 500MB WAVE APPROACHES FROM THE WEST LATE
TONIGHT...WITH ANOTHER CHC SHRA TOWARD MORNING...ESPECIALLY IN THE
MTNS. THIS WAVE WILL DRAG ANOTHER WEAK SFC COLD FRONT TROUGH SAT
MORNING...SO THE THREAT OF SCT SHRA REMAINS THROUGH AROUND MIDDAY
TO EARLY AFTERNOON. COULD SEE SOME A CLOUDY PERIOD IN THE N WITH
FROPA...BUT MAY HANG ON TO P/SUNNY SKIES ON THE COASTAL PLAIN...AS
THERE WILL BE LIMITED TIME PERIOD WITHOUT DOWNSLOPE. TEMPS A FEW
DEGREES COOLER ON SAT...BUT STILL NEAR SEASONAL LEVELS.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AN UPPER TROF WITH A COOL CYCLONIC FLOW WILL BE OVER NORTHERN NEW
ENGLAND THROUGH EARLY NEXT WEEK PRODUCING COOL TEMPS AND A FEW
INSTABILITY SHOWERS MAINLY DURING THE AFTN HOURS EACH DAY AND MAINLY
IN THE MTNS. ON TUESDAY THE UPPER TROF EXITS ALLOWING FAIR WX BUT ANOTHER
TROF WILL BE RAPIDLY APPROACHING THE REGION FROM THE GREAT LAKES WITH
ANOTHER PERIOD OF RAIN OR SHOWERS TO POSSIBLY MOVE INTO THE REGION
FOR WEDNESDAY AND EARLY THURSDAY.
STAYED CLOSE TO MOS GUID FOR POPS AND USED A BLEND OF THE MAV/MET
GUID FOR TEMPS 4TH/5TH PDS AND THE ADJ MEX GUID FOR TEMPS ON DAYS
4-7.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
SHORT TERM...A PERIOD OF VARYING IFR TO MVFR AS THE BAND OF RAIN
MOVES THROUGH THIS MORNING...WITH IMPROVEMENT TO VFR THIS
AFTERNOON. KRKD IS TH ONLY EXCEPTION...AS THEY WILL LINGER AT
LIFR THIS MORNING...AND ONLY SEEING IMPROVEMENT TO MVFR THIS
AFTERNOON BEFORE RETURNING TO IFR THIS EVE.
LONG TERM...MAINLY VFR CONDS.
&&
.MARINE...
SHORT TERM...WATERS LOOK QUIET THRU SAT...WITH JUST SOME FOG THRU
THIS MORNING.
LONG TERM...WINDS AND SEAS TO REMAIN BELOW SCA CONDS.
&&
.CLIMATE...
THE MONTHLY CLIMATE SUMMARIES FOR JULY HAVE BEEN ISSUED FOR
PORTLAND, CONCORD AND GRAY. THE AWIPS IDENTIFIERS ARE PWMCLMPWM,
PWMCLMCON AND PWMCLMGYX, RESPECTIVELY. THEY ARE ALSO AVAILABLE ON
OUR WEB SITE AT WWW.WEATHER.GOV/GYX
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
SHORT TERM...STJEAN
Hazardous weather outlook, Aug 2, 1:54 PM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
254 PM EDT FRI AUG 2 2013
MEZ007>009-012>014-018>028-NHZ001>010-013-014-031900-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
254 PM EDT FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH MAINE THIS
AFTERNOON INTO THIS EVENING MAY PRODUCE ISOLATED SEVERE WEATHER
WITH HEAVY RAIN... GUSTY WINDS...HAIL AND FREQUENT LIGHTNING
STRIKES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ150>154-031900-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
254 PM EDT FRI AUG 2 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH MAINE THIS
AFTERNOON INTO THIS EVENING MAY PRODUCE ISOLATED SEVERE WEATHER
WITH HEAVY RAIN... GUSTY WINDS...HAIL AND FREQUENT LIGHTNING
STRIKES AS THEY MOVE OFF THE COAST.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:17 PM EST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
117 PM EDT FRI AUG 2 2013
MEZ007-008-012-NHZ001>003-021800-
NORTHERN COOS-NORTHERN FRANKLIN-NORTHERN GRAFTON-NORTHERN
OXFORD-SOUTHERN COOS-SOUTHERN OXFORD-
117 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...FRANKLIN
COUNTY...COOS COUNTY AND GRAFTON COUNTY THROUGH 200 PM EDT...
AT 117 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
LINCOLN PLANTATION TO 3 MILES WEST OF UPTON TO 3 MILES EAST OF
BETHLEHEM...OR ALONG A LINE EXTENDING FROM 16 MILES WEST OF RANGELEY
TO 18 MILES NORTH OF BERLIN TO 3 MILES EAST OF BETHLEHEM...MOVING
EAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND MOLLIDGEWOCK STATE PARK...LAKE UMBAGOG NATIONAL
WILDLIFE REFUGE...LINCOLN PLANTATION...WILSONS MILLS...YORK POND...
WHITEFIELD...WENTWORTHS LOCATION...JEFFERSON...BETHLEHEM AND MILAN
THROUGH 200 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4473 7115 4505 7104 4495 7057 4461 7070
4416 7135 4418 7138 4422 7140 4421 7143
4418 7142 4427 7174
MARINESpecial weather statement, Aug 2, 1:04 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
204 PM EDT FRI AUG 2 2013
MEZ007>009-012-013-NHZ002-004-006-021845-
CENTRAL SOMERSET-NORTHERN CARROLL-NORTHERN FRANKLIN-NORTHERN
OXFORD-SOUTHERN CARROLL-SOUTHERN COOS-SOUTHERN FRANKLIN-SOUTHERN
OXFORD-
204 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY...OXFORD
COUNTY...CARROLL COUNTY...FRANKLIN COUNTY AND COOS COUNTY THROUGH 245
PM EDT...
AT 204 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES NORTH OF EUSTIS TO 4 MILES NORTHWEST OF BYRON TO 6 MILES WEST
OF ALBANY...OR ALONG A LINE EXTENDING FROM 3 MILES NORTH OF EUSTIS TO
14 MILES SOUTH OF RANGELEY TO 8 MILES WEST OF CONWAY...MOVING EAST AT
30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND BARTLETT...RANGELEY...GILEAD...JACKSON...GLEN...EUSTIS...
DALLAS...ANDOVER...INTERVALE AND ECHO LAKE STATE PARK THROUGH 245 PM
EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4526 7003 4467 7026 4414 7068 4408 7082
4409 7086 4406 7086 4402 7077 4381 7093
4397 7137 4476 7076 4534 7056
MARINESpecial weather statement, Aug 2, 1:48 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
248 PM EDT FRI AUG 2 2013
MEZ012-019-021930-
INTERIOR CUMBERLAND-SOUTHERN OXFORD-
248 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY AND CUMBERLAND
COUNTY THROUGH 330 PM EDT...
AT 248 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
WEST PARIS TO 4 MILES WEST OF WEST BRIDGTON...OR ALONG A LINE
EXTENDING FROM 8 MILES NORTHWEST OF SOUTH PARIS TO 5 MILES NORTHEAST
OF FRYEBURG...MOVING EAST AT 20 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND SWEDEN...LOVELL...
GREENWOOD...BRYANT POND...WEST PARIS...WATERFORD...WEST BRIDGTON...
PARIS...NORWAY AND HARRISON THROUGH 330 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY UNTIL THREATENING WEATHER
PASSES.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4443 7064 4436 7027 4413 7041 4394 7061
4405 7099
MARINESpecial weather statement, Aug 2, 1:50 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
250 PM EDT FRI AUG 2 2013
MEZ009-021915-
CENTRAL SOMERSET-
250 PM EDT FRI AUG 2 2013
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 315 PM
EDT...
AT 250 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
8 MILES NORTHWEST OF LAKE MOXIE TO 4 MILES SOUTHWEST OF FLAGSTAFF
LAKE...OR ALONG A LINE EXTENDING FROM 18 MILES WEST OF GREENVILLE TO
10 MILES EAST OF EUSTIS...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND FLAGSTAFF
LAKE...THE FORKS...LAKE MOXIE AND CARATUNK THROUGH 315 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4550 6976 4530 6969 4527 6970 4504 6996
4519 7034 4556 6998
MARINEThunderstorm Wind, Cumberland
- When
- August 2, 2:15 PM EST to 2:19 PM EST
- Where
- Cumberland County, 0.69 mi S of Harrison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 44.110, -70.680
A severe thunderstorm downed trees in Harrison.
Thunderstorm Wind, Somerset
- When
- August 2, 2:33 PM EST to 2:37 PM EST
- Where
- Somerset County, 0.49 mi W of Mercer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 44.680, -69.940
A severe thunderstorm broke a utility pole downing wires in Mercer.
Thunderstorm Wind, Androscoggin
- When
- August 2, 2:42 PM EST to 2:45 PM EST
- Where
- Androscoggin County, 0.85 mi SW of Poland
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 44.060, -70.390
A severe thunderstorm downed trees in Poland.
Thunderstorm Wind, Cumberland
- When
- August 2, 3:45 PM EST to 3:49 PM EST
- Where
- Cumberland County, 0.69 mi S of Harrison
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.110, -70.680
A severe thunderstorm downed several utility poles and numerous trees in Harrison.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Wyoming, August 2, 20131 death · $50,000 · 1.5 in hail · 3 events
- Flash Flooding and Flooding in Missouri, August 2 to 5, 2013$20,000 · 55 kt wind · 43 events
- Hail and Damaging Winds in Kansas, August 2, 2013$33,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Kansas, August 2, 20131.75 in hail · 16 events
- Flash Flooding and Hail in Kansas, August 2 to 3, 20131 in hail · 13 events
- Lightning Strike in Alabama, August 2, 2013$15,000 · 1 event
- Flash Flooding and Damaging Winds in Indiana, August 2 to 3, 201355 kt wind · 5 events
- Hail in New York, August 2, 20131 in hail · 3 events
- Hail and Damaging Winds in Arizona, August 2, 2013$500 · 52 kt wind · 3 events
- Waterspout in Gulf of Mexico, August 2, 20132 events
- Hail in Wyoming, August 2, 20131 in hail · 2 events
- Damaging Wind in Florida, August 2, 201350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473836, 473837, 473838, 473839.